n South African Journal of Psychiatry - The effects of thioridazine on the QTc interval - cardiovascular safety in a South African setting
|Article Title||The effects of thioridazine on the QTc interval - cardiovascular safety in a South African setting|
|Journal||South African Journal of Psychiatry|
|Author||Cathlene Seller and Piet Oosthuizen|
|Publication Date||Sep 2005|
|Pages||46 - 50|
|Keyword(s)||Cardiovascular safety, QTc interval, South Africa and Thioridazine|
ISI Social Science
<I>Background.</I> Thioridazine has long been used as a first-line antipsychotic in South Africa without any apparent problems. Recently the American Food and Drug Administration (FDA) and Novartis have warned of potentially lethal arrhythmias that may result from the use of thioridazine. Abnormal QT-interval prolongation on the electrocardiogram (ECG) seems to be the most reliable indicator of risk of arrhythmias, such as torsade de pointes and ventricular fibrillation. <br><I>Objective.</I> The purpose of this study was to determine whether these warnings are of clinical relevance in a setting where there are already a limited number of antipsychotics available. <br><I>Method.</I> Thirty hospitalised subjects who required switching from a high-potency to a low-potency antipsychotic were included. All subjects were commenced on thioridazine 300 mg per day and had an ECG 1 week after initiation and 48 hours after each dose adjustment. QTc was determined using Bazett's formula. <br><I>Results.</I> Thioridazine induced a significant increase (<I>p</I> = 0.0001) in QTc interval from baseline values of 400.6 (<u>+</u> 27.3) milliseconds to 429.1 (<u>+</u> 44.2) milliseconds. The QTc interval increased to above 450 milliseconds in 7 subjects (23%) and thioridazine was discontinued in 2 subjects because of a QTc interval greater or equal to 500 milliseconds. <br><I>Conclusion.</I> Thioridazine caused a significant, although asymptomatic, increase in QTc interval in almost one-quarter of subjects who received the medication as second-line treatment. Thioridazine should no longer be used as a first-line treatment and if used it should be accompanied by regular ECG monitoring.
Article metrics loading...